Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Memphis, TN

May 30, 2001Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 30, 2001, 10:52 PM CDT for Quitman County, Tallahatchie County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 10:52 PM CDT (03:52 UTC)
Expired
May 30, 2001, 11:30 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Quitman County, MS, Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 143 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
2.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 310353
SVRMEM

MSC119-135-310430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1130 PM CDT.

* AT 1051 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  VANCE...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1130 PM CDT INCLUDE...    
  LAMBERT...
  BRAZIL...CROWDER...
  CHARLESTON...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3423 9034 3392 9034 3400 8993 3421 9013

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:27 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 30, 8:27 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
827 PM CDT WED MAY 30 2001

NO DOUBT WILL BE ISSUING SEVERAL UPDATES TONIGHT TO HANDLE SEVERE
WEATHER. COMPLEX ACROSS CENTRAL ARKANSAS WILL LIKELY MOVE ACROSS
NORTH MISSISSIPPI...BUT INSTABILITY AND CAPE DROP RAPIDLY ACROSS
NE MISS AND MUCH OF W TN. WILL NOT MESS WITH LATER PERIODS OR TEMPS.
10

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:44 PM CDTSevere Thunderstorm WarningMEGCoahoma46 min
May 31, 12:23 AM CDTSevere Thunderstorm WarningMEGChickasaw52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.